Alert archive / Hawaii / Wind Advisories in 2019

Wind Advisory 35, NWS Honolulu, HI

December 17, 2019Hawaii County, Kalawao County, Hawaii

NWS Honolulu, HI issued this wind advisory at Dec 17, 2019, 3:27 PM HST for Hawaii County, Kalawao County, Hawaii. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Dec 17, 2019, 3:27 PM HST (01:27 UTC)
Expired
Dec 18, 2019, 3:00 AM HST
In force
12 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Kalawao County, HI

The radar

The Kamuela/Kohala Apt radar (PHKM), 57 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 1.5 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2019-12-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2019-12-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1316 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

240 
WWHW70 PHFO 180127
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
327 PM HST Tue Dec 17 2019

HIZ014>021-024>028-181430-
/O.CAN.PHFO.WI.Y.0034.000000T0000Z-191218T0600Z/
/O.NEW.PHFO.WI.Y.0035.191218T0127Z-191218T1600Z/
Lanai Makai-Lanai Mauka-Kahoolawe-Maui Windward West-
Maui Leeward West-Maui Central Valley-Windward Haleakala-
Leeward Haleakala-South Big Island-Big Island North and East-
Kohala-Big Island Interior-Big Island Summits-
Including the cities of Manele, Lanai City, Wailuku, Lahaina, 
Kaanapali, Kahului, Haiku, Makawao, Hana, Kihei, Makena, 
Pukalani, Kula, South Point, Pahala, Hilo, Volcano, Honokaa, 
Kamuela, Waikoloa, Bradshaw Field, Saddle Road Above 5000 feet, 
and Mauna Loa and Mauna Kea Above 8000 feet
327 PM HST Tue Dec 17 2019

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST WEDNESDAY...

* WHAT...East winds 20 to 30 mph with gusts up to 50 mph expected
  for the lower elevations. East winds 20 to 35 mph with gusts to
  55 mph for the Big Island summits. 

* WHERE...The highest winds will occur through passes and over
  ridges of Kahoolawe, Maui and Lanai. On the Big Island the
  highest winds will occur through passes and over ridges in
  locations which include areas near Upolu Point, South Point,
  Saddle Road, and the Big Island Summits.

* WHEN...Until 6 AM HST Wednesday.

* IMPACTS...Winds this strong will make driving difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while driving.

A Wind Advisory for the summits means that sustained winds of at 
least 45 mph, or gusts of at least 55 mph, are expected. Motorists
should use extra caution.

A Wind Advisory for the lower elevations means that sustained 
winds of at least 30 mph, or gusts of at least 50 mph, are 
expected. Motorists should use extra caution.

&&

$$

HIZ005>013-180230-
/O.CAN.PHFO.WI.Y.0034.000000T0000Z-191218T0600Z/
Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau-
Olomana-Central Oahu-Waianae Mountains-Molokai Windward-
Molokai Leeward-
Including the cities of Honolulu, Waikiki, Hawaii Kai, Kapolei, 
Nanakuli, Makaha, Haleiwa, Waialua, Kahuku, Punaluu, Laie, 
Kailua, Kaneohe, Waimanalo, Mililani, Wahiawa, Pearl City, 
Makakilo, Kalaupapa, and Kaunakakai
327 PM HST Tue Dec 17 2019

...WIND ADVISORY IS CANCELLED FOR MOLOKAI AND OAHU...

Winds have fallen below advisory levels. 

$$
1 follow-up statement
300 
WWHW70 PHFO 181300
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
300 AM HST Wed Dec 18 2019

HIZ014>021-024>028-181400-
/O.CAN.PHFO.WI.Y.0035.000000T0000Z-191218T1600Z/
Lanai Makai-Lanai Mauka-Kahoolawe-Maui Windward West-
Maui Leeward West-Maui Central Valley-Windward Haleakala-
Leeward Haleakala-South Big Island-Big Island North and East-
Kohala-Big Island Interior-Big Island Summits-
Including the cities of Manele, Lanai City, Wailuku, Lahaina, 
Kaanapali, Kahului, Haiku, Makawao, Hana, Kihei, Makena, 
Pukalani, Kula, South Point, Pahala, Hilo, Volcano, Honokaa, 
Kamuela, Waikoloa, Bradshaw Field, Saddle Road Above 5000 feet, 
and Mauna Loa and Mauna Kea Above 8000 feet
300 AM HST Wed Dec 18 2019

...WIND ADVISORY IS CANCELLED...

Winds have dropped below advisory levels early this morning,
therefore the Wind Advisory has been cancelled.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Dec 17, 9:55 AM HST, 5 hours 32 minutes earlier.

Area forecast discussion, Dec 17, 9:55 AM HST, 5 hours 32 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
955 AM HST Tue Dec 17 2019

.SYNOPSIS...
Breezy to windy trade winds will continue today over many
locations, with a bit of a decrease expected tonight. Another
round of strong winds are expected Friday and Saturday. Showers
will favor windward and mountain areas in the trade wind flow,
however with the stronger winds, some of the showers will reach
leeward areas. Showers will be more prevalent overnight and during
the morning hours. There is the potential for widespread rainfall
in the Sunday to next Tuesday time period.

&&

.DISCUSSION...
Strong high pressure north-northeast of the islands continues to
usher in breezy to windy trade winds. The strongest winds this
morning are found over the Big Island, both at the summits and
over portions of the lower elevations. A Wind Advisory remains in
effect for all islands from Oahu to the Big Island through 8 pm
tonight. Will be monitoring the situation today to see if the
advisory needs to be extended for any areas. In any event,
although winds will decrease a bit this evening, they are expected
to remain breezy into Thursday. Trade wind showers will persist
through the week, with some of the showers reaching leeward areas
in the stronger trades.

A front passing north of the islands on Wednesday and Thursday
will weaken the winds a bit, but stronger winds are expected once
again for the end of the week. Behind the front, another strong high
pressure system builds north of the region. Winds with this next
system are expected to be stronger than this current round, and
reaching more areas around the islands. The GFS and ECMWF models
are in good agreement with the handling of this next event, so
confidence is high, but exact details will be worked out as the
event gets closer.

Saturday the global models develop a surface low about 800 miles
west of Kauai and move it north. This will help to shift the high
to the east, and bring leftover frontal moisture to the east of
the islands over the islands. Additionally, the surface low will
bring moisture up from the south with some instability moving in
from the west. As such the forecast reflects an increase in
rainfall Sunday through Tuesday. Again more details will be worked
out as the event nears.

&&

.AVIATION...
Windy trades will continue into this evening thanks to a strong
high well north of the island chain. Winds are strongest over Maui
County and the Big Island, and based in part to pilot reports,
SIGMET Victor has been issued for those areas for moderate to
severe turbulence downwind of the mountains. Elsewhere, AIRMET
Tango is in effect for moderate to isolated severe turbulence
downwind of the mountains. Reported gusts from around the state
this morning have been in the 20-25kt range with a few higher
gusts around 30kts. Wind speeds will decline overnight and into
Wednesday as the high moves further away from the state.

Clouds and showers are riding in on the trades and impacting
mainly windward coasts. VFR conditions are prevailing, but
occasional short-lived MVFR conditions are not out of the question
for these areas. Expect an uptick in shower activity overnight.

&&

.MARINE...
High pressure passing by north of the area will produce very
strong trade winds today. A Gale Warning remains in effect for
the typically windy waters around Maui County and the Big Island.
A Small Craft Advisory (SCA) remains in effect for all other
coastal waters due to the combination of strong trades and
elevated seas. Winds will decrease a bit tonight, then lower
further Wednesday through Thursday, but will likely remain strong
enough to require a SCA for the typically windy waters around
Maui County and the Big Island through the period. Seas are also
expected to remain elevated requiring a SCA over waters exposed to
northwest swells. Winds are expected to increase again beginning
Thursday night and become very strong Friday through Saturday as a
new strong high builds north of the islands. The SCA will likely
need to be expanded to all coastal waters, with Gale force winds
possible once again for some areas around Maui and the Big Island.

The current northwest swell is running lower than guidance and the
swell has peaked earlier this morning. The High Surf Warning for
Niihau and Kauai has been cancelled and a High Surf Advisory is in
effect for exposed north and west facing shores of the smaller
islands through this afternoon. The northwest swell should drop
below advisory levels later this evening. Another northwest swell
is expected to steadily build on Thursday and may bring surf near
advisory levels once again. This swell should peak late Thursday
and steadily decrease Friday through the weekend.

Last night's ASCAT pass showed a wide fetch of strong to near
gales over and upstream of the state. This has lead to an increase
in surf along east facing shores, where a High Surf Advisory is
in effect. Surf may slightly drop on Wednesday as the trades
weaken a bit. But very strong trades are expected to return Friday
and will likely bring advisory level surf Friday night into
Saturday along east facing shores.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 8 PM HST this evening for Oahu-Molokai-Lanai-
Kahoolawe-Maui Windward West-Maui Leeward West-Maui Central
Valley-Windward Haleakala-Leeward Haleakala-South Big Island-Big
Island North and East-Kohala-Big Island Interior-Big Island
Summits.

High Surf Advisory until 6 PM HST this evening for Niihau-Kauai
Windward-Kauai Leeward-Waianae Coast-Oahu North Shore-Oahu
Koolau-Olomana-Molokai-Maui Windward West-Maui Central Valley-
Windward Haleakala-South Big Island-Big Island North and East.

Gale Warning until 6 PM HST this evening for Maalaea Bay-Pailolo
Channel-Alenuihaha Channel-Big Island Leeward Waters-Big Island
Southeast Waters.

Small Craft Advisory until 6 PM HST Wednesday for Kauai
Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-
Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters-Kaiwi
Channel-Maui County Windward Waters-Maui County Leeward Waters-
Big Island Windward Waters.

&&

DISCUSSION...M Ballard
AVIATION...Dye
MARINE...Kino

Nearby

Wind Advisories in Hawaii, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.